Join-Idle-Queue system with general service times: Large-scale limit of stationary distributions

Sergey Foss, Alexander L. Stolyar

Research output: Contribution to journalArticlepeer-review

2 Citations (Scopus)


A parallel server system with n identical servers is considered. The service time distribution has a finite mean 1/μ, but otherwise is arbitrary. Arriving customers are to be routed to one of the servers immediately upon arrival. Join-Idle-Queue routing algorithm is studied, under which an arriving customer is sent to an idle server, if such is available, and to a randomly uniformly chosen server, otherwise. We consider the asymptotic regime where n → ∞ and the customer input flow rate is λn. Under the condition λ/μ < 1/2, we prove that, as n → ∞, the sequence of (appropriately scaled) stationary distributions concentrates at the natural equilibrium point, with the fraction of occupied servers being constant equal λ/μ. In particular, this implies that the steady-state probability of an arriving customer having to wait for service vanishes.

Original languageEnglish
Pages (from-to)45-47
Number of pages3
JournalPerformance Evaluation Review
Issue number2
Publication statusPublished - 11 Oct 2017

ASJC Scopus subject areas

  • Software
  • Hardware and Architecture
  • Computer Networks and Communications


Dive into the research topics of 'Join-Idle-Queue system with general service times: Large-scale limit of stationary distributions'. Together they form a unique fingerprint.

Cite this